South Dakota, 2014

Flood in South Dakota, June 16, 2014

June 16, 2014 · NWS UNR · 1 event in 1 county or zone

Runoff from heavy thunderstorms caused minor flooding east of Cottonwood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Runoff from heavy thunderstorms caused minor flooding east of Cottonwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 16, 2:18 AM MST, 27 minutes earlier.

Area forecast discussion, Jun 16, 2:18 AM MST, 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
318 AM MDT MON JUN 16 2014

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
ISSUED AT 317 AM MDT MON JUN 16 2014

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTH CENTRAL
MT...WITH WARM FRONT EXTENDING INTO NORTHEAST WY AND THE BLACK
HILLS AREA. UPPER LEVEL ANALYSIS SHOWS LOW OVER THE PACIFIC
NW...WITH SOUTHWESTERLY FLOW AHEAD OF IT ACROSS THE ROCKIES INTO
THE HIGH PLAINS. SOUTHERLY LOW LEVEL JET HAS INTENSIFIED OVER NEB
AND IS NOSING INTO SOUTH CENTRAL SD AT THIS TIME. SHOWERS HAVE
DEVELOPED OVER CENTRAL NEB...MOVING TO THE NORTH-NORTHEAST. A
COUPLE OF LIGHT SHOWERS HAVE ALSO DEVELOPED OVER FAR NORTHEAST
WY...MOVING TO THE NORTHEAST. SKIES ARE PARTLY CLOUDY IN MOST
AREAS WITH TEMPS GENERALLY IN THE 50S AND LOWER 60S.

UNSETTLED WEATHER WILL RETURN TO THE AREA TODAY AND PERSIST THROUGH
AT LEAST MIDWEEK...WITH DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS
AS THE UPPER LOW MOVES SLOWLY EAST INTO THE NORTHERN ROCKIES AND
SURFACE LOW MOVES INTO THE NORTHERN PLAINS. SOUTH-SOUTHEAST FLOW
AHEAD OF THE SURFACE LOW WILL BRING INCREASING MOISTURE AND
INSTABILITY ACROSS MUCH OF THE AREA...ESPECIALLY NORTH AND EAST OF
THE BLACK HILLS. FOR TODAY...LOW LEVEL JET OVER CENTRAL SD WILL LEAD
TO ISOLATED/SCATTERED THUNDERSTORMS ACROSS SOUTH CENTRAL
SD...ESPECIALLY LATER THIS MORNING. FURTHER WEST ACROSS THE CWA...A
SERIES OF WEAK SHORTWAVES WILL BRING CHANCES FOR SHOWERS AND A FEW
STORMS THROUGH THE DAY TO MOST AREAS...BETTER CHANCES LOOKING TO BE
EARLY THIS MORNING AND LATER THIS AFTERNOON. A FEW STORMS COULD BE
STRONG TO MARGINALLY SEVERE DURING THE DAY INTO THIS EVENING...
MAINLY EAST OF THE BLACK HILLS INTO SOUTH CENTRAL SD...WHERE
INSTABILITY AND SHEAR WILL BE MOST FAVORABLE. HIGHS TODAY WILL BE IN
THE MID 70S TO MID 80S...70S OVER THE BLACK HILLS. WARMEST TEMPS
WILL BE TO THE SOUTHEAST OF THE BLACK HILLS. THE BEST CHANCE FOR
PCPN TONIGHT WILL BE ACROSS NORTHWESTERN PORTIONS OF THE CWA...WITH
LOWS MOSTLY IN THE 50S.

THE MOST ACTIVE WEATHER LOOKS TO BE LATER ON TUESDAY INTO TUESDAY
NIGHT AS LOW DRIFTS INTO NORTHEAST WY AND THE BLACK HILLS
AREA...WITH WARM FRONT EXTENDING NORTHEAST ACROSS NORTHERN SD. THE
RISK FOR SEVERE STORMS WILL BE GREATEST ACROSS THE NORTHERN HALF OF
THE CWA NEAR THE WARM FRONT...ESPECIALLY NORTHWESTERN SD...AS A
STRONGER SHORTWAVE PUSHES NORTHWARD ACROSS WESTERN AND NORTHERN
PORTIONS OF THE AREA. LARGE HAIL...STRONG WIND GUSTS...AND AN
ISOLATED TORNADO WOULD BE POSSIBLE WITH ANY SEVERE STORMS. LOCALLY
HEAVY RAIN IS ALSO LIKELY WITH ANY STRONGER STORMS...ESPECIALLY FROM
FAR NORTHEAST WY AND THE NORTHERN BLACK HILLS INTO NORTHWESTERN
SD.

&&

.LONG TERM...WEDNESDAY THROUGH SUNDAY
ISSUED AT 317 AM MDT MON JUN 16 2014

LONG TERM MODELS ARE INDICATING ROUGHLY SIMILAR SOLUTIONS FROM
WEDNESDAY THROUGH SUNDAY...WITH A VERY SLOW MOVING UPPER LOW
TRACKING ACROSS THE NORTHERN PLAINS. INSTABILITY ASSOCIATED WITH THE
UPPER LOW WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.
AT THIS TIME IT APPEARS THAT SLIGHTLY COOLER THAN AVERAGE
TEMPERATURES CAN BE EXPECTED ON WEDNESDAY AND THURSDAY...WITH
SLIGHTLY WARMER THAN AVERAGE TEMPERATURES FOR THE WEEKEND.

&&

.AVIATION...FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING
ISSUED AT 317 AM MDT MON JUN 16 2014

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS
THE AREA TODAY AND TONIGHT. REDUCED CIGS AND VSBY CAN BE EXPECTED
IN ANY SHOWERS OR THUNDERSTORMS...OTHERWISE VFR CONDITIONS WILL
PREVAIL.
&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...10
AVIATION...10
Hazardous weather outlook, Jun 15, 5:10 AM MST, 21 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
610 AM MDT SUN JUN 15 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
610 AM MDT (710 AM CDT) SUN JUN 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA
LATE TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UNSETTLED PATTERN IS EXPECTED TO BRING DAILY CHANCES FOR
THUNDERSTORMS DURING MUCH OF THE UPCOMING WEEK. STORMS COULD BE
STRONG TO SEVERE ACROSS SOUTH CENTRAL SOUTH DAKOTA ON MONDAY.
LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY
SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jackson

When
June 16, 2:45 AM MST to 8:00 PM MST
Where
Jackson County, 4.84 mi ENE of Cottonwood to 12.78 mi NNE of Cactus Flats
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.985, -101.825

Water Creek, a tributary of the South Fork of the Bad River, flooded Cottonwood Road. The South Fork of the Bad River crested at flood stage (12.0 feet) four miles east of Cottonwood, causing minor flooding of pastures.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527164.